Rita Kamoua, Kristen Paradine, Craig A. Rohan, Mary McDaniel, Diane Perkins
{"title":"Novel Histopathologic Features of Diffuse Blue-Gray Hyperpigmentation Associated With Kratom Use: A Case Report and Literature Review","authors":"Rita Kamoua, Kristen Paradine, Craig A. Rohan, Mary McDaniel, Diane Perkins","doi":"10.1111/cup.70055","DOIUrl":null,"url":null,"abstract":"<div>\n \n \n <section>\n \n <h3> Background</h3>\n \n <p>Drug-induced hyperpigmentation accounts for 10%–20% of acquired pigmentary disorders and can be misdiagnosed for other causes such as melasma, post inflammatory changes, or heavy metal deposition. Kratom (<i>Mitragyna speciosa</i>), a Southeast Asian plant with an opioid-like profile, has been increasingly used in the United States for several conditions such as pain, mood disorders, and opioid withdrawal. While neuropsychiatric and liver toxicity adverse effects are documented, hyperpigmentation, and skin changes remain poorly recognized.</p>\n </section>\n \n <section>\n \n <h3> Case Presentation</h3>\n \n <p>We describe a 38-year-old female with a history of Hashimoto's thyroiditis and seizure disorder who developed a progressive blue-gray hyperpigmentation over 3 years. The hyperpigmentation was initially confined to the nose and subsequently spread to the face, neck, chest, upper back, and arms. It was initially diagnosed and treated as melasma without improvement. Skin biopsies revealed basal layer hyperpigmentation and dermal melanophages. Fontana-Masson staining demonstrated an admixture of black melanin granules and distinct red-brown intracytoplasmic pigment, consistent with Kratom-associated drug deposition. These findings were consistent with drug-induced hyperpigmentation. A comprehensive medication review history excluded commonly implicated drugs. Upon further questioning, the patient disclosed prior use of kratom tea for approximately 18 months, which was discontinued around the time of the clinical presentation.</p>\n </section>\n \n <section>\n \n <h3> Conclusion</h3>\n \n <p>This case highlights the importance of thorough exposure history, including herbal supplements, in the workup of atypical hyperpigmentation and highlights novel histopathological features of Kratom-associated hyperpigmentation that expand the current understanding of drug-induced cutaneous changes.</p>\n </section>\n </div>","PeriodicalId":15407,"journal":{"name":"Journal of Cutaneous Pathology","volume":"53 10","pages":"887-892"},"PeriodicalIF":1.2000,"publicationDate":"2026-09-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://onlinelibrary.wiley.com/doi/epdf/10.1111/cup.70055","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Journal of Cutaneous Pathology","FirstCategoryId":"3","ListUrlMain":"https://onlinelibrary.wiley.com/doi/10.1111/cup.70055","RegionNum":4,"RegionCategory":"医学","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/1/8 0:00:00","PubModel":"Epub","JCR":"Q3","JCRName":"DERMATOLOGY","Score":null,"Total":0}
引用次数: 0
Abstract
Background
Drug-induced hyperpigmentation accounts for 10%–20% of acquired pigmentary disorders and can be misdiagnosed for other causes such as melasma, post inflammatory changes, or heavy metal deposition. Kratom (Mitragyna speciosa), a Southeast Asian plant with an opioid-like profile, has been increasingly used in the United States for several conditions such as pain, mood disorders, and opioid withdrawal. While neuropsychiatric and liver toxicity adverse effects are documented, hyperpigmentation, and skin changes remain poorly recognized.
Case Presentation
We describe a 38-year-old female with a history of Hashimoto's thyroiditis and seizure disorder who developed a progressive blue-gray hyperpigmentation over 3 years. The hyperpigmentation was initially confined to the nose and subsequently spread to the face, neck, chest, upper back, and arms. It was initially diagnosed and treated as melasma without improvement. Skin biopsies revealed basal layer hyperpigmentation and dermal melanophages. Fontana-Masson staining demonstrated an admixture of black melanin granules and distinct red-brown intracytoplasmic pigment, consistent with Kratom-associated drug deposition. These findings were consistent with drug-induced hyperpigmentation. A comprehensive medication review history excluded commonly implicated drugs. Upon further questioning, the patient disclosed prior use of kratom tea for approximately 18 months, which was discontinued around the time of the clinical presentation.
Conclusion
This case highlights the importance of thorough exposure history, including herbal supplements, in the workup of atypical hyperpigmentation and highlights novel histopathological features of Kratom-associated hyperpigmentation that expand the current understanding of drug-induced cutaneous changes.
期刊介绍:
Journal of Cutaneous Pathology publishes manuscripts broadly relevant to diseases of the skin and mucosae, with the aims of advancing scientific knowledge regarding dermatopathology and enhancing the communication between clinical practitioners and research scientists. Original scientific manuscripts on diagnostic and experimental cutaneous pathology are especially desirable. Timely, pertinent review articles also will be given high priority. Manuscripts based on light, fluorescence, and electron microscopy, histochemistry, immunology, molecular biology, and genetics, as well as allied sciences, are all welcome, provided their principal focus is on cutaneous pathology. Publication time will be kept as short as possible, ensuring that articles will be quickly available to all interested in this speciality.